Texas, 2017

High Wind in Texas, March 31, 2017

March 31, 2017 · NWS MAF · 1 event in 1 county or zone

An approaching upper trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An approaching upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 31, 10:16 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 31, 10:16 AM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1216 PM CDT Fri Mar 31 2017

.DISCUSSION...

See 18z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours. Winds will be
gusty this afternoon out of the southwest. Periods of blowing
dust will be possible for CNM this afternoon. Winds will decrease
after sunset and will become elevated out of the west by Saturday
afternoon.

&&

PREV DISCUSSION... /issued 400 AM CDT Fri Mar 31 2017/

DISCUSSION...
Strong cut off low moving out of NV this morning will wobble around
the 4 Corners region most of the day.  This low will drift into NM
Saturday and open up into a trough on Sunday as it moves over the
area. As it passes east will have weak ridging in its wake.

Clear skies this morning with some high clouds this afternoon so
lots of sunshine expected.  A Surface trough will set up over the
area today and 700mb wind speeds will increase to 50kts out west
ahead of the upper low.  Guadalupes expected to reach high wind
criteria... will continue the High Wind Warning for today... could
approach high wind again Saturday night.

Will be warmer today under sunny skies with readings well above
normal.  A cold front moves down into nrn CWA Saturday afternoon
passing through during the night.  Temperatures will be cooler
Saturday and again on Sunday behind the front... MET guidance trying
to give highs in the 50s for the Permian Basin and not believing
that.

As far as rain chances added mention of isolated storms possible
tonight for Permian Basin on retreating dryline.  Precip chances
look a little better Saturday night with models developing most of
the qpf over the east. Have bumped up pops a bit and expanded
them a little west. Not much precip chances in the extended.

FIRE WEATHER...
Windy conditions expected to develop today ahead of an approaching
upper low. Significant warming/drying will occur with dry fuels in
place, resulting in critical to potentially extreme fire weather
conditions for SE NM and portions of west TX. Critically low minimum
RH/s near 3-5 percent will be common across many areas today with
winds exceeding 20 mph across much of SE NM and Trans Pecos regions
this afternoon. Other than in the mountains, the strongest winds
look to extend from around Van Horn into the Upper Trans Pecos and
SE NM where a corridor of 25-35 mph sustained winds are expected. A
Red Flag Warning remains in effect across these areas through this
evening. Winds will diminish some on Saturday with a slight
improvement in min RH/s however elevated fire weather concerns are
probable.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     88  54  79  47 /   0  10   0  30
Carlsbad                       87  47  72  43 /   0   0   0   0
Dryden                         94  58  87  54 /   0   0   0  40
Fort Stockton                  92  53  80  49 /   0   0   0  20
Guadalupe Pass                 73  43  63  41 /   0   0   0   0
Hobbs                          82  44  69  40 /   0   0   0  10
Marfa                          82  38  69  39 /   0   0   0  10
Midland Intl Airport           89  52  78  47 /   0  10   0  20
Odessa                         87  52  77  47 /   0  10   0  20
Wink                           90  48  79  46 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

TX...High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains.

     Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Davis/Apache Mountains Area-Dawson-Gaines-Guadalupe
     Mountains-Loving-Marfa Plateau-Reeves County and Upper
     Trans Pecos-Van Horn and Highway 54 Corridor.

&&

99/99/
Hazardous weather outlook, Mar 31, 12:02 PM MST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Fri Mar 31 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
202 PM CDT Fri Mar 31 2017 /102 PM MDT Fri Mar 31 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Dry, windy and warm conditions will result in critical fire weather
conditions across southeast New Mexico, the northwestern Permian
Basin, Upper Trans Pecos, Davis Mountains, and Marfa Plateau through
this evening. A Red Flag Warning is in effect for these areas.

Strong winds are expected in the Guadalupe Mountains today and a
High Wind Warning is in effect through this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a chance for severe thunderstorms across the Lower Trans
Pecos Saturday evening. The main threats will be large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 31, 12:51 PM MST to 6:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678494.